H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


A Case Involving Massive Insulin Overdose: Direct and Indirect Conditions Requiring Extended Management of Serum Potassium

Management of emergency care

Yasuhiko Miyakuni, Mikio Nakajima, Richard H. Kaszynski, Takehiko Tarui, Hideaki Goto, Yoshihiro Yamaguchi

Department of Trauma and Critical Care Medicine, Kyorin University, School of Medicine, Mitaka, Tokyo, Japan

Am J Case Rep 2020; 21:e920078

DOI: 10.12659/AJCR.920078

Available online: 2020-02-19

Published: 2020-03-17


BACKGROUND: Insulin lowers not only blood glucose levels but also serum potassium levels by driving potassium into the cells. Hypokalemia can occur during aggressive treatment of hypoglycemia in patients with insulin overdose and is a well-documented clinical phenomenon; however, there are no studies describing delayed hyperkalemia occurring after initial treatment in patients with insulin overdose.
CASE REPORT: A 23-year-old male with a history of type 2 diabetes mellitus and self-medicating with insulin, attempted suicide by subcutaneously injecting 2100 units of insulin. He was admitted to our emergency department due to recurrent hypoglycemia. Continuous administration of 50% glucose and potassium via a central venous catheter was performed to maintain his glucose levels above 80 mg/dL and serum potassium level between 3.5 and 4.0 mEq/L. Because his serum potassium level exceeded 4.5 mEq/L at day 3 after admission, the dosage was adjusted accordingly. After his serum potassium level declined to 3.0 mEq/L, his potassium level abruptly increased to 6.0 mEq/L at day 5 after admission. The patient was placed on a potassium-restricted diet and administered furosemide. Potassium infusion was also discontinued. After serum potassium levels returned to the normal range without interventional therapies, the patient was discharged to home on day 14.
CONCLUSIONS: In cases of high-dose insulin overdose, management of hyperkalemia following recovery from hypoglycemia is a critical aspect of patient management. Conservative administration of potassium to correct initial hypokalemia may be considered in patients with high-dose insulin overdose.

Keywords: Blood Glucose, Hyperkalemia, Hypokalemia, Insulin, Suicide



Back